Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at May 18, 2021, 4:28 AM CDT for Mitchell County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2021, 4:28 AM CDT (09:28 UTC)
- Expired
- May 18, 2021, 5:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 101 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 953 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1920 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
321
WWUS84 KMAF 180928
SPSMAF
Special Weather Statement
National Weather Service Midland/Odessa TX
428 AM CDT Tue May 18 2021
TXZ053-181015-
Mitchell TX-
428 AM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL COUNTY UNTIL
515 AM CDT...
At 428 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Lake Colorado City State Park, or 20 miles
southwest of Colorado City, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Champion Creek Reservoir, Lake Colorado City State Park and Lake
Colorado City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
western Texas.
LAT...LON 3209 10118 3225 10118 3237 10078 3231 10066
3209 10067
TIME...MOT...LOC 0928Z 243DEG 17KT 3216 10108
$$
84What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 18, 2:21 AM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 18, 2:21 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
221 AM CDT Tue May 18 2021
.DISCUSSION...
Multiple boundaries are evident on radar currently, which will be
the initiating factor for our next round of severe thunderstorms. A
few severe storms have already developed over the Southern Permian
Basin from Greenwood down to Imperial. The dryline is currently
stretching Presidio county up through Winkler county where it will
intersect with outflow boundaries from convection. Models
continue to point to severe thunderstorm development over the next
few hours across the E Permian Basin and and Lower Trans Pecos.
Our 04z special release sounding here in Midland shows the steep
lapse rates and high CAPE values we've been observing, indicating
large hail will be associated with these storms. A Severe
Thunderstorm Watch is in effect through 6 AM CDT for most of the
Permian Basin and Lower Trans Pecos. Heavy rainfall and strong
wind gusts are also likely with any storms that develop. A Flash
Flood Watch is in effect for the counties along I-20 and N of I-10
where heavy rainfall occurred earlier today and another 0.5-1.0
inches of rain will be possible with these storms. While the main
threat this morning is the large hail and strong wind gusts, a
tornado or two cannot be ruled out. Thunderstorms should move out
of the region by this afternoon.
Temperatures will be cooler this afternoon as a cold front moves
through the region. Highs across the Basin will be mostly in the low
80s with 90s along the Rio Grande. Temperatures will warm slightly
to the mid to upper 80s N of the Trans Pecos over the next few days
before we cool back down again this weekend. Another round of severe
weather looks possible this weekend as southerly flow aloft returns
and helps pull moisture into the region. Stay tuned!
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 80 60 84 60 / 40 10 20 10
Carlsbad 83 59 87 59 / 10 0 10 10
Dryden 92 67 90 63 / 10 0 20 0
Fort Stockton 89 62 89 62 / 10 0 10 10
Guadalupe Pass 78 58 81 61 / 10 0 0 0
Hobbs 81 57 82 55 / 10 10 10 10
Marfa 81 51 85 50 / 10 0 0 0
Midland Intl Airport 83 60 87 59 / 30 0 10 10
Odessa 83 61 87 60 / 20 0 10 10
Wink 89 60 91 62 / 10 0 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch until 10 AM CDT this morning for Borden-Crane-
Dawson-Ector-Glasscock-Howard-Martin-Midland-Mitchell-
Reagan-Scurry-Upton.
&&
44/88Hazardous weather outlook, May 18, 2:00 AM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 200 AM CDT Tue May 18 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-190700- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 200 AM CDT Tue May 18 2021 /100 AM MDT Tue May 18 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight A Severe Thunderstorm Watch is in effect through 6 AM CDT for most of the Permian Basin and lower Trans Pecos. A Flash Flood Watch is in effect this morning for most of the Permian Basin. Thunderstorms are possible today and tonight. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. There is a slight risk of severe storms this morning, mainly over the Permian Basin and lower Trans Pecos, capable of producing large hail, damaging winds, and an isolated tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a marginal risk of severe thunderstorms Wednesday, mainly over the eastern Permian Basin and lower Trans Pecos. Any severe storms that do develop will be accompanied by large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Special weather statement, May 18, 3:29 AM CDT, 59 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 329 AM CDT Tue May 18 2021 TXZ046>048-180915- Dawson TX-Scurry TX-Borden TX- 329 AM CDT Tue May 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SCURRY...NORTHERN MITCHELL... BORDEN AND EASTERN DAWSON COUNTIES UNTIL 415 AM CDT... At 328 AM CDT, Doppler radar was tracking a strong thunderstorm over Fluvanna, or 11 miles south of Lake Alan Henry, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Snyder, Lamesa, Gail, Fluvanna, J B Thomas Reservoir, Lamesa Municipal Airport, Inadale, Los Ybanez, Sparenberg, Hermleigh, Randalls Corner, Arvana, Winston Field, Hancock, Knapp, Dunn, Tenmile, Ira and Key. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 600 AM CDT for western Texas. LAT...LON 3254 10193 3296 10197 3296 10066 3252 10067 TIME...MOT...LOC 0828Z 261DEG 21KT 3288 10111 88
Local storm report, May 18, 3:34 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
334 AM CDT TUE MAY 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HAIL CRANE 31.39N 102.35W
05/18/2021 E1.00 INCH CRANE TX TRAINED SPOTTER
&&
SAMANTHA.ZUBERLocal storm report, May 18, 3:41 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
341 AM CDT TUE MAY 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 AM TSTM WND GST 1 SSE LOMAX 32.11N 101.63W
05/18/2021 M84 MPH Howard TX MESONET
&&
SAMANTHA.ZUBERSpecial weather statement, May 18, 4:16 AM CDT, 12 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 416 AM CDT Tue May 18 2021 TXZ045>048-181000- Dawson TX-Scurry TX-Gaines TX-Borden TX- 416 AM CDT Tue May 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SCURRY...EASTERN GAINES...BORDEN AND DAWSON COUNTIES UNTIL 500 AM CDT... At 415 AM CDT, Doppler radar was tracking a strong thunderstorm near Gail, moving east at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Snyder, Lamesa, Gail, Fluvanna, J B Thomas Reservoir, Lamesa Municipal Airport, Inadale, Welch, Los Ybanez, Sparenberg, Hermleigh, Randalls Corner, Patricia, Punkin Center, Arvana, Winston Field, Hancock, Knapp, Dunn and Tenmile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 600 AM CDT for western Texas. LAT...LON 3253 10067 3253 10232 3296 10230 3296 10066 TIME...MOT...LOC 0915Z 257DEG 55KT 3276 10138 88
Special weather statement, May 18, 4:16 AM CDT, 12 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 416 AM CDT Tue May 18 2021 TXZ070-181000- Reagan TX- 416 AM CDT Tue May 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REAGAN COUNTY UNTIL 500 AM CDT... At 416 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Big Lake, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Big Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 600 AM CDT for western Texas. LAT...LON 3108 10146 3121 10145 3125 10127 3108 10127 TIME...MOT...LOC 0916Z 243DEG 21KT 3116 10133 84
Special weather statement, May 18, 4:28 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
428 AM CDT Tue May 18 2021
TXZ053-181015-
Mitchell TX-
428 AM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL COUNTY UNTIL
515 AM CDT...
At 428 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Lake Colorado City State Park, or 20 miles
southwest of Colorado City, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Champion Creek Reservoir, Lake Colorado City State Park and Lake
Colorado City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
western Texas.
LAT...LON 3209 10118 3225 10118 3237 10078 3231 10066
3209 10067
TIME...MOT...LOC 0928Z 243DEG 17KT 3216 10108
84The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:09 PM CDT | Tornado Warning | MAF | Howard, Mitchell | 51 min |
| May 17, 7:26 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 64 min |
| May 17, 7:28 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 62 min |
| May 17, 7:28 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard | 62 min |
| May 17, 7:39 PM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| May 17, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 45 min |
| May 17, 8:10 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 20 min |
| May 17, 8:15 PM CDT | Areal Flood Advisory | MAF | Glasscock | 3 hr |
| May 17, 8:28 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 32 min |
| May 17, 8:29 PM CDT | Special Weather Statement | MAF | Glasscock | 46 min |
| May 17, 8:32 PM CDT | Special Weather Statement | MAF | Terrell | 43 min |
| May 17, 9:21 PM CDT | Flash Flood Watch | MAF | Borden, Crane, Dawson, Ector, Glasscock, Howard and 6 more | 13 hr |
| May 18, 1:23 AM CDT | Special Weather Statement | MAF | Scurry | 37 min |
| May 18, 1:35 AM CDT | Special Weather Statement | MAF | Midland | 40 min |
| May 18, 1:43 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Midland, Upton | 62 min |
| May 18, 1:50 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Ward | 40 min |
| May 18, 2:01 AM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 3 hr |
| May 18, 2:17 AM CDT | Areal Flood Advisory | MAF | Crane, Glasscock, Midland, Pecos, Upton, Ward | 3 hr |
| May 18, 2:30 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 60 min |
| May 18, 2:43 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Glasscock, Howard, Martin, Midland and 2 more | 62 min |
| May 18, 3:11 AM CDT | Flash Flood Warning | MAF | Crane, Glasscock, Midland, Upton | 3 hr |
| May 18, 3:29 AM CDT | Special Weather Statement | MAF | Borden, Dawson, Scurry | 46 min |
| May 18, 3:29 AM CDT | Tornado Warning | MAF | Glasscock, Howard | 31 min |
| May 18, 3:42 AM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
| May 18, 3:44 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin | 46 min |
| May 18, 3:53 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Glasscock, Midland, Pecos, Reagan, Upton | 67 min |
| May 18, 4:16 AM CDT | Special Weather Statement | MAF | Borden, Dawson, Scurry | 44 min |
| May 18, 4:16 AM CDT | Special Weather Statement | MAF | Reagan | 44 min |
| May 18, 2:19 PM CDT | Special Weather Statement | MAF | Gaines | 41 min |
| May 18, 2:51 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 39 min |
| May 18, 3:06 PM CDT | Special Weather Statement | MAF | Pecos | 39 min |
| May 18, 3:29 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 46 min |
| May 18, 3:47 PM CDT | Special Weather Statement | MAF | Pecos | 43 min |
| May 18, 4:15 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 45 min |
| May 18, 4:29 PM CDT | Special Weather Statement | MAF | Terrell | 46 min |
| May 18, 4:58 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 47 min |
| May 18, 5:41 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 49 min |
| May 18, 5:47 PM CDT | Tornado Warning | MAF | Dawson | 43 min |
| May 18, 6:28 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 47 min |
| May 18, 6:36 PM CDT | Areal Flood Advisory | MAF | Dawson | 3 hr |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.